Hail, Washington
- When
- March 27, 11:00 AM EST
- Where
- Washington County, 0.89 mi NE of Glade Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.790, -81.770
Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms with large hail spread northward across East Tennessee during the early morning hours of March 27, reaching southwest Virginia by late morning. These storms were associated with a warm front, which later stalled across northeast Tennessee. This stalled front was the focus of additional thunderstorms that produced damaging winds and flooding in the evening of March 27 and into March 28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 27, 6:41 AM EST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
741 AM EDT Sat Mar 27 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM (Today through Sunday)...
A warm front located across central GA this morning will be lifting
northward over the next few hours, with the southerly flow aloft
strengthening, resulting in positive theta-e advection up and over
the front today. The surface front is only expected to make it into
the southern TN Valley today, with the HRRR showing a mesohigh
located over the northern and central Valley that will prevent a
more northward position. Elevated convection has started to
blossom just north of the warm front in northern AL/MS. It should
expand and then spread north and east through sunrise. A split jet
structure will provide some divergence aloft to enhance precip
rates and deep convection. Forecast soundings this morning show
MUCAPE near 1500 J/kg at TYS and midlevel lapse rates around 7
C/km, along with 0-3 km shear around 40 kts, which will support
rotating updrafts and a threat of large hail. In the southern
Valley near the warm front, there appears to be a cap that will
limit coverage this morning, but afternoon convection is expected
to become surface based with MLCAPE near 1800 J/kg. With the front
nearby, a wind/tornado threat will also be present in this area
in the afternoon if the cap is broken. With moderate to locally
heavy rainfall rates expected today, and the ground being moist
from previous rain, flash flooding will be possible.
Tonight, the axis of precip will shift mainly across West/Middle TN
and KY, with a relative lull in activity expected for East TN.
However, the latest HRRR runs are keeping it a little farther south
compared to the 00Z NAM, which would enhance the threat of flooding
in the northern Plateau and SW VA (the FF.A may need to be expanded
northward in this case). Another possible concern for tonight will
be winds in the mountains as the LLJ increases to around 50 kts.
However the SW orientation of the jet is not ideal for mountain
waves, so only an Advisory may be needed. Will hold off on issuing
this for now due to low confidence.
A convective line is expected to develop ahead of the cold front
over West TN tonight, and spread east through early Sunday morning,
reaching our area in the 12-15Z time frame. With strong winds aloft
and a midlevel dry layer, a threat of damaging winds will be present
as the line moves through. Eastward progress should be quite quick,
and it should be moving out of our area between 18-21Z. Despite this
fast movement, additional heavy rain with the line on top of
precious rain will keep the threat of flooding going into Sunday.
DGS
.LONG TERM (Sunday night through Friday)...
Drying conditions to begin late Sunday or Sunday night and much
cooler by Monday morning. Lows will drop in the mid to upper 30s.
This will be low enough for some patchy frost across northeast
Tennessee, southwest Virginia and the northern Cumberland Plateau.
Temperatures cooler Monday especially north as high pressure builds
in from the west and northwest. Drying will be short lived as active
pattern resumes Monday night. The surface high will shift quickly to
the northeast and mid Atlantic coast late Monday with a easterly and
southeast flow beginning to develop Monday night. Once again this
will bring moisture north over the old frontal boundary from Sunday
back to the north.
Showers will develop north of the boundary Monday night and Tuesday.
The accompanying cold front moving in from the west and northwest
will bring back showers and probable thunderstorms Wednesday.
Another period of moderate rainfall late Tuesday night and Wednesday
possibly heavy Wednesday evening could bring back some flood
concerns especially for some of the rivers. Wednesday night much
colder behind the front with lingering showers and enough cold air
for some snow showers. Some minor accumulations possible highest
elevation by Thursday morning. It will be cold enough early Thursday
that even some lower elevations snow showers could briefly occur.
Lows will drop down into the lower to mid 30s. Wrap around moisture
and cold air advection will keep clouds across much of the area
Thursday morning with afternoon clearing, so winter like
temperatures expected. Highs Thursday mid to upper 30s higher
elevations and lower elevations from the lower to mid 40s southwest
Virginia to the upper 40s to mid 50s in Tennessee. Friday high
pressure settles overhead with slow warming about 5 degrees warmer
then Thursday. Temperatures Friday will be even colder in the mid
20s northeast to the lower 30s southwest. Some frost is possible
depending on moisture increase as northwest winds will continue
across much of the area overnight. With the growing season already
underway a Frost advisory or Freeze Warning may need to be issued
for Friday over part of the forecast area.
A lead shortwave impulse will bring scattered showers Mon night
through Tues morning, followed by a better chance of both showers
and thunderstorms ahead of a strong cold front as the longwave
trough moves E on Wed. Behind this front Wed night through Fri, an
unseasonably deep mid/upper trough will dig into the eastern CONUS
with temps 10-15 degrees below normal. Any lingering showers could
mix with snow showers in the higher elevations late Wed night into
early Thurs before ending as drier air moves in during the day Thurs.
TD
&&
.AVIATION...
12Z TAF DISCUSSION.
Thunderstorms moved through KCHA early this morning ahead of a
warm front which will progress north and into the TN Valley
through this afternoon. MVFR vis and cigs with showers and
possible TS can be expected this morning as the front moves north
towards CHA followed by TYS a few hours later. Confidence of MVFR
cigs is lower at TRI. Scattered showers and isolated thunderstorms
may be possible through the afternoon and evening at all sites,
bringing MVFR conditions at times, and will be mentioned as VCTS
and PROB30 groups. Late tonight and early Sunday expect ceilings
to go back to VFR but will still have light rain showers until end
of TAF period.
TD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 77 63 69 40 66 / 70 60 100 0 10
Knoxville McGhee Tyson Airport, TN 71 58 67 38 62 / 80 60 100 10 10
Oak Ridge, TN 69 60 69 37 63 / 80 70 100 0 10
Tri Cities Airport, TN 68 56 68 34 62 / 80 50 100 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch through Sunday evening for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
North Sevier-Northwest Blount-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
Smoky Mountains-Southeast Greene-Southeast Monroe-Union-
West Polk.
VA...NONE.
&&Hazardous Weather Outlook National Weather Service Morristown TN 357 AM EDT Sat Mar 27 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 357 AM EDT Sat Mar 27 2021 /257 AM CDT Sat Mar 27 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today, mainly west of Interstate 75. The primary threat with these storms will be large hail, with damaging wind gusts also possible. An isolated tornado cannot be ruled out in the southern TN Valley this afternoon. There will also be the potential for heavy rainfall today, which could cause flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A line of showers and thunderstorms is expected to cross the entire area on Sunday morning. The primary threat will be damaging winds, but an isolated tornado cannot be ruled out. A threat of flooding will also continue into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today and Sunday.
Special Weather Statement
National Weather Service Morristown TN
1146 AM EDT Sat Mar 27 2021
TNZ016-038-039-042-070-271630-
Jefferson TN-Hamblen TN-Northwest Greene TN-Grainger TN-Hawkins TN-
1146 AM EDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...NORTHEASTERN
JEFFERSON...NORTHWESTERN GREENE...EAST CENTRAL GRAINGER AND HAMBLEN
COUNTIES UNTIL 1230 PM EDT...
At 1146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jefferson City, moving northeast at 60 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Jefferson City, Rogersville, Dandridge, Bean Station,
White Pine, Russellville, Mosheim, Bulls Gap and Baileyton.
LAT...LON 3631 8282 3616 8317 3618 8317 3618 8318
3615 8318 3614 8320 3615 8322 3613 8322
3603 8344 3618 8356 3655 8301
TIME...MOT...LOC 1546Z 236DEG 51KT 3615 8340
DieganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 3 E TAZEWELL 36.46N 83.52W
03/27/2021 M1.00 INCH CLAIBORNE TN CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 AM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL 3 N PAULETTE 36.24N 83.90W
03/27/2021 U0.50 INCH UNION TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1122 AM HAIL 2 SE AVONDALE 36.28N 82.44W
03/27/2021 M0.25 INCH WASHINGTON TN PUBLIC
1128 AM HAIL 1 SW TAZEWELL 36.45N 83.59W
03/27/2021 E0.25 INCH CLAIBORNE TN PUBLIC
1130 AM HAIL 3 NW CLINTON 36.12N 84.15W
03/27/2021 E0.70 INCH ANDERSON TN PUBLIC
1140 AM HAIL 1 S JEFFERSON CITY 36.10N 83.49W
03/27/2021 U0.50 INCH JEFFERSON TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1141 AM HAIL 1 E ELIZABETHTON 36.34N 82.22W
03/27/2021 U1.00 INCH CARTER TN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
1142 AM HAIL 2 SE AVONDALE 36.28N 82.44W
03/27/2021 M0.70 INCH WASHINGTON TN PUBLIC
1143 AM HAIL 3 SE AVONDALE 36.28N 82.41W
03/27/2021 U1.50 INCH WASHINGTON TN PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL JOHNSON CITY 36.33N 82.37W
03/27/2021 M0.88 INCH WASHINGTON TN TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Morristown TN
1156 AM EDT Sat Mar 27 2021
TNZ072>074-086-087-271645-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-Southeast Monroe TN-North Sevier TN-
1156 AM EDT Sat Mar 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
SOUTHEASTERN MONROE AND SOUTHWESTERN SEVIER COUNTIES UNTIL 1245 PM
EDT...
At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Madisonville, moving east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gatlinburg, Smoky Mountains-Twentymile Creek, Smoky Mountains-Fontana
Area, Townsend, Tariffville, Citico Beach, Wears Valley, Citico,
Talassee and Cades Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3549 8425 3555 8409 3555 8401 3561 8394
3566 8380 3568 8367 3571 8368 3578 8349
3556 8352 3558 8361 3556 8377 3552 8383
3552 8388 3547 8392 3546 8396 3541 8402
3537 8401 3535 8404 3531 8403 3528 8427
TIME...MOT...LOC 1556Z 250DEG 48KT 3543 8418
DieganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1159 AM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL JOHNSON CITY 36.33N 82.37W
03/27/2021 M1.50 INCH WASHINGTON TN PUBLIC
TVA CREDIT UNION STADIUM.
&&The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
5 hail, 3 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
Several trees were blown down.
In addition to large hail, a few trees were blown down.
Several trees were blown down.
Several trees were blown down.
Streams out of their banks. Yards flooding. Water in a basement.
Flooding of roadways caused vehicles to become stranded. Road closures. Highway 421 near Pennington Gap was impassable. Reports of structures being flooded in Pennington Gap. A 24 hour rainfall measurement of 4.37 inches at Jonesville at 8:00 AM.
Several roadways were flooded and impassable around Wise.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941713, 941718, 941714, 941715, 941716, 941717, 941719, 941720, 951371, 951365, 951372.